Synthetic cannabinoids: What are they? What are their effects?
Warning! The Illinois Department of Public Health (IDPH) has received reports of multiple cases, including some deaths, of severe bleeding among people who have used contaminated synthetic cannabinoids. Other states also have reported similar cases. If you have purchased any of this product, which go by names such as (K2, spice, and synthetic marijuana) do not use it. Throw it out. If you have used any of these products and start experiencing severe, unexplained bleeding or bruising, please have someone take you to the hospital immediately or call 911. Do not walk or drive yourself. Tell your health care or emergency care providers that you have used synthetic cannabinoids. Even if you don’t have symptoms, tell your medical care provider about any synthetic cannabinoid use if you are having a medical procedure. Learn more about the IDPH cases hereexternal icon. See CDC’s two recent Clinical Action alerts here and hereexternal icon.
The health effects from using synthetic cannabinoids can be unpredictable and harmful—even life threatening. Anyone who has a serious reaction to synthetic cannabinoids should call 911 or go to the emergency department immediately. For specific symptoms, please click here.
Synthetic cannabinoids (“synthetic marijuana,” “Spice,” “K2”) are various manmade chemicals that some people may use as an alternative to marijuana. These seemingly innocent little packages of “fake weed” can cause serious side effects that are very different from those of marijuana.
Synthetic cannabinoid products can be toxic. As a result, people who smoke these products can react with rapid heart rate, vomiting, agitation, confusion, and hallucinations. Some have to get help from emergency medical services or in hospital emergency departments or intensive care units.